This Story Of a Young Bodybuilder Teaches Us All Something About Supplements and Safety

 

 

By Joy Stephenson-Laws, JD, Founder

Creatine is a popular health supplement which is used to boost athletic performance, improve muscle strength and aid in recovery after working out.  And there are many other supplements available which are touted to boost athletic performance.   

But whatever supplement you decide to use, it is always good to first seek the advice of a competent healthcare professional. The need for this advice will become evident after you read  J’s story below. Not all supplements are created equal, and the danger is usually overlooked because of the ease with which you can obtain them. You can walk into pretty much any health or drug store and get your hands on supplements like Garcinia Cambogia with hydroxycitric acid (HCA) which are marketed for weight loss, according to the NIH.

“In general, the FDA regulations for dietary supplements are different from those for prescription or over-the-counter drugs. Unlike drugs, which must be approved by the FDA before they can be marketed, dietary supplements do not require premarket review or approval by the FDA. While the claims are truthful and not misleading, they do not have to provide that evidence to the FDA before the product is marketed,” reports the National Institutes of Health’s Office of Dietary Supplements.

So here is J’s story.

Back around 2006, J was just a healthy, active 20-year-old man in college. He was an aspiring bodybuilder, so he became interested in finding supplements which would support his workouts and fitness goals.

J went to a GNC type store and asked a salesperson if they had anything stronger than creatine. 

“Professional and amateur athletes at all levels have been known to rely on creatine supplements to aid their workout routines. The majority who use creatine supplements are male athletes, mostly those in power sports, such as football, wrestling, hockey, and bodybuilding,” according to Cleveland Clinic.

The salesperson suggested a supplement called RPN Havoc, which is a brand name for Epistane. J agreed to take the supplement, but didn’t really know exactly what he was taking. He assumed it was perfectly safe. Why would something you could easily buy at the store not be safe? 

To put it simply, Epistane is an anabolic steroid. “Anabolic-androgenic steroids are testosterone derivatives, used by body-builders to increase muscle mass,” reports the National Institutes of Health (NIH).

Keep in mind that when J started taking this supplement it was in the early 2000s before the Designer Anabolic Steroid Control Act of 2014, which basically states that it is a crime to possess or distribute any anabolic steroid or product containing an anabolic steroid.

So, J did not know that he was taking a supplement product containing steroids.

Anabolic steroids are synthetic, or human-made, variations of the male sex hormone testosterone. The proper term for these compounds is anabolic-androgenic steroids. ‘Anabolic’ refers to muscle building, and ‘androgenic’ refers to increased male sex characteristics,” reports the National Institute on Drug Abuse.

Health care providers can prescribe steroids to treat hormonal issues, such as delayed puberty. Steroids can also treat diseases that cause muscle loss, such as cancer and AIDS. But some athletes and bodybuilders misuse these drugs in an attempt to boost performance or improve their physical appearance.”  

Once J started taking the supplement, he said he gained 10 pounds in just two weeks. He also said he became very anxious and “had a hunch” it was the Epistane. He told doctors that he had been taking the supplement, but they didn’t seem too concerned.  

In addition to this, he experienced such aggressive heart palpitations that he thought he was having heart attacks. Eventually, his heart was pounding so severe that he went to the emergency room. Doctors determined he was having an anxiety attack but that he still needed more testing.

(Keep in mind that this all happened after just about two weeks after taking the supplement. J stopped taking it once he started experiencing all of these problems).

After multiple tests, J’s doctors thought that he had Wolff-Parkinson-White (WPW) syndrome, a heart condition in which there is an extra electrical pathway in the heart and may cause a rapid heart rate. He was told this could be fixed with surgery, but he wanted a second opinion. So, he was sent to the Hospital.

The hospital did further tests and concluded that “nothing was wrong” and J did not have Wolff-Parkinson-White syndrome. He still wasn’t sure what was going on exactly,  but doctors put him on Atenolol, which belongs to a class of drugs called beta blockers.

He took the beta blockers for 6 months.

“Beta blockers are a type of cardiac medication prescribed after a heart attack or to treat abnormal heart rhythms (arrhythmias) and other conditions,” according to the American Heart Association

Beta blockers relieve stress on your heart by slowing the heartbeat. This decreases the force with which the heart muscle contracts and reduces blood vessel contraction in the heart, brain and throughout the body. They are prescribed under several common brand names, including Propranolol (Inderal), Metoprolol (Lopressor), Atenolol (Tenormin) Acebutolol (Sectral), Bisoprolol (Zebeta) and Nadolol (Corgard).”

J said that the beta blockers helped alleviate his chest pain, but then he began to have some other odd symptoms. 

He started to experience sensitive nipples, started lactating, had a very low libido and had bad night sweats. Aside from that, he was extremely emotional. He would cry at the movies and get very sensitive over light topics. This was not like him, so he knew he was having a hormone problem. 

He went to see a new doctor who tested his hormone levels. This doctor said that his levels were “a little outside the normal range” but not to be worried about it. None of his symptoms were subsiding, so J, per the advice of a professional bodybuilder, went to a popular doctor in Los Angeles by the name of Tony Mills.

Basically, J discovered that he had very low testosterone and high estrogen.

Testosterone, which is a male sex hormone, is important for keeping bones and muscles strong, determing hair growth and where fat is located on the body, making sperm, maintaining sex drive and erections, making red blood cells and boosting energy and mood.

Dr. Mills put J on a medication called Arimidex, which is actually a breast cancer drug but helps lower estrogen levels. J said he started to feel better once he started taking this medication, but the real challenge was getting his testosterone levels back up.  

In the end, J had to undergo testosterone replacement therapy. He said that he has been participating in this therapy for 10 years. He still has some lasting effects from his estrogen levels being too high. He even had to have surgery to remove breast tissue. But fortunately, today he is healthy, happily married and a father.

He is no longer a competitive bodybuilder, but still enjoys working out and taking care of himself.

“Diet and training are the keys,” J said. “Supplements are not purity tested.” 

This isn’t to say that all supplements are bad. My point is that you have to do your research and seek the advice of a competent healthcare professional. Just because you can buy it, doesn’t mean that it is 100 percent safe.

And, in my opinion, J is absolutely right about exercise and diet being the two key components. Read here to learn about how you can exercise efficiently and at your fullest potential, and click here to learn about the nutrients that can help fuel your body for physical activity and help you recover afterwards.

 

Enjoy your healthy life!

 

The pH professional health care team includes recognized experts from a variety of health care and related disciplines, including physicians, attorneys, nutritionists, nurses and certified fitness instructors. This team also includes the members of the pH Medical Advisory Board, which constantly monitors all pH programs, products and services. To learn more about the pH Medical Advisory Board, click here. 

Newsletter

Related Products

Minerals - The Forgotten Nutrient: Your Secret Weapon for Getting and Staying Healthy